Oklahoma, 2024

Hail in Oklahoma, March 7, 2024

March 7, 2024 · NWS OUN · 7 events in 7 counties and zones

A broad upper trough, centered near the Four Corners, began to approach the region during the evening of the 7th. Scattered thunderstorm development occurred ahead of a dryline positioned near the 100th meridian.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A broad upper trough, centered near the Four Corners, began to approach the region during the evening of the 7th. Scattered thunderstorm development occurred ahead of a dryline positioned near the 100th meridian. Given sufficient instability and deep-layer wind shear, a few organized (supercell) thunderstorms developed. A few reports of large hail were received across western Oklahoma associated with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 6, 10:55 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 6, 10:55 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1055 PM CST Wed Mar 6 2024

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 315 PM CST Wed Mar 6 2024

Diurnal heating may initiate severe storms over northcentral Texas
late this afternoon which could move into a few of our western north
Texas counties through early evening.  However confidence is very
low it affect our counties in western north Texas, so will start low
storm POPs along and south of the Red River toward late evening and
if should the develop could produce low end severe hail and wind
gusts. After midnight, a couple of mechanisms will increase
rain/storm chances across our area.  In the mid-levels, there is a
deep trough over the West Coast through southern California.  A
series of shortwaves will be dispersed downflow of the trough and
over the Southern Plains. We could see the first series of vorticity
embedded shortwaves just after midnight.  All models suggest MUCAPE
values will provide ample instability for elevated storms steered by
our southwesterly flow aloft.  In addition to elevated storms, a
strong low-level jet will fire up tonight with a lifting warm
frontal passage underneath. Models showing strong isentropic lift on
the 300K surface (around 850 mb) so warm air advection on the front
will be adequate for precipitating low-level moisture.  The lower-
levels should stay stable until much later in the day, so would see
more widespread rain after midnight with the warm air advection.  As
a result, will see increasing rain POPs overnight with additional
elevated storms possible but should remain well below severe.  The
increasing low-level moisture overnight will sharpen a dryline
extending across western Texas up through the Panhandle which will
start punching through our western CWA through Thursday morning
while our other surface boundary (warm front) is expected stall out
along our northern Oklahoma/Kansas border meeting a nearly stalled
cold front coming down from a separate Canadian system.

We will continue to see more widespread rain showers with isolated
elevated storms east of the dryline to south of the warm front from
warm air advection through noontime Thursday, but could see a lull
in the early afternoon hours.  However, surface-based instability
starts ramping up with decreasing cloudiness in the afternoon and
diurnal heating, while mid-level lapse rates begin steepening from
cooling with the approaching upper trough.  As a result, we could
see storms firing up late afternoon through the evening hours and
deep-layer shear will be sufficient for organized severe storms with
large hail and damaging wind gusts as the potential hazards. Western
Oklahoma and western north Texas both near the dryline could see up
to golf ball size hail into the evening hours.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 315 PM CST Wed Mar 6 2024

The upper trough from this Pacific system will start coming through
on Friday which will push a nearly stalled cold front across our
area.  Storm POPs will remain on Friday as this system moves
through, and could see a final round of large hail producing severe
storms during the afternoon in the warm moist sector ahead of the
cold front.  There is some uncertainty of the exact location of the
frontal boundary by early afternoon, but for now see it east of I-35
through southeast Oklahoma where this severe risk will be.  There
could be some wrap-around precipitation as the system move out so
will keep POPs in through midnight across all but southwest Oklahoma
and northern Texas. Friday evenings precipitation will be mostly
rain, but far northwest Oklahoma could see a brief changeover to
snow with the cold air coming down the Central Plains.

Although our end of the week weathermaker will be from a subtropical
Pacific-based system, we'll see a quick dose of cold Canadian air
behind the cold front as the surface high will be up in North
Dakota.  It will be windy although below advisory criteria on Friday
night behind the cold front, but will see wind chills down in the
20s across our area.  The Southern Plains will still be under the
exiting upper trough on Saturday with decreasing northerly winds as
it will be a cooler than average day with highs in the 50s.   High
pressure settles in for a second but colder night on Saturday,
although less wind chill but more stronger radiational cooling with
much of our area dropping down to or below freezing. South winds
gradually return Sunday afternoon with the start of a warming trend
as temperatures become slightly warmer than average. Upper ridge
starts building in early next week as south winds increase with mild
temperatures as our warming trend continues. Models suggest another
Pacific-system coming through bringing rain chances back into the
forecast by the middle of next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1054 PM CST Wed Mar 6 2024

Scattered showers and storms will begin developing southeast of I-
44, mainly after 9Z, then gradually increase in coverage along this
axis through the morning hours. While KOKC, KOUN, and KSPS do not
have thunderstorms mentioned in the TAF, there is a low chance these
sites could be impacted by the northwest edge of the storm area. By
late afternoon, this area of storms should start to shift off to the
east. Western Oklahoma and adjacent north Texas could see some brief
low level wind shear just before dawn.

A front will enter northwest Oklahoma Thursday evening, bringing
northerly winds and triggering another round of storms. Again, KCSM
and KWWR have a low chance of being impacted by these storms, but
not high enough to warrant mention in the TAFs at this time.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  55  73  51 /   0  40  40  70
Hobart OK         65  53  75  47 /   0  20  30  40
Wichita Falls TX  73  59  74  54 /   0  40  50  30
Gage OK           67  46  73  36 /   0  10  10  40
Ponca City OK     58  50  73  48 /   0  30  80  80
Durant OK         77  59  69  57 /   0  60  70  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....68
AVIATION...14
Hazardous weather outlook, Mar 6, 7:32 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
732 PM CST Wed Mar 6 2024

OKZ004>048-050>052-TXZ083>090-080145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
732 PM CST Wed Mar 6 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Increasing chances of showers and thunderstorms will occur
overnight with the highest chances after midnight along and east
of the I-44 and I-35 corridors. A few severe storms appear
possible with hail to the size of quarters the main hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be possible Thursday and Friday. Storms during
the morning and early afternoon hours on Thursday will be
elevated and remain below severe. However, some of the storms
could become severe by late Thursday afternoon into the evening
hours with up to golf ball size hail and damaging wind gusts as
the main hazards.

The severe risk on Friday afternoon will be generally across
southeast Oklahoma with large hail as the severe hazard.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 6, 11:37 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Norman OK
1137 PM CST Wed Mar 6 2024

OKZ043-047-048-070600-
Coal OK-Atoka OK-Johnston OK-
1137 PM CST Wed Mar 6 2024

...A strong thunderstorm will impact portions of southeastern
Johnston, southern Coal and southwestern Atoka Counties through
MIDNIGHT CST...

At 1136 PM CST, Doppler radar was tracking a strong thunderstorm near
Milburn, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Tishomingo, Wapanucka, Milburn, Caney, Bromide, Coleman, Fillmore,
Nida, and Boggy Depot Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3420 9616 3416 9641 3416 9645 3415 9646
      3413 9657 3412 9658 3414 9660 3414 9661
      3416 9662 3417 9664 3418 9664 3427 9672
      3446 9644
TIME...MOT...LOC 0536Z 237DEG 28KT 3424 9658

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

WR
Special weather statement, Mar 6, 11:43 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Norman OK
1143 PM CST Wed Mar 6 2024

OKZ048-052-070615-
Atoka OK-Bryan OK-
1143 PM CST Wed Mar 6 2024

...A strong thunderstorm will impact portions of northeastern Bryan
and southeastern Atoka Counties through 1215 AM CST
...

At 1143 PM CST, Doppler radar was tracking a strong thunderstorm near
Bokchito, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Bokchito and Bennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3416 9578 3416 9598 3415 9598 3415 9597
      3412 9594 3397 9594 3389 9611 3405 9623
      3419 9600
TIME...MOT...LOC 0543Z 237DEG 35KT 3402 9610

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

WR
Special weather statement, Mar 7, 12:01 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Norman OK
1201 AM CST Thu Mar 7 2024

OKZ043-048-070645-
Coal OK-Atoka OK-
1201 AM CST Thu Mar 7 2024

...A strong thunderstorm will impact portions of southeastern Coal
and central Atoka Counties through 1245 AM CST
...

At 1201 AM CST, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Tushka, moving northeast at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Atoka, Stringtown, Lehigh, Tushka, Daisy, Atoka Reservoir, Redden,
Chockie, and northern McGee Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3451 9567 3451 9578 3445 9578 3424 9624
      3441 9637 3468 9589 3459 9588 3459 9567
TIME...MOT...LOC 0601Z 235DEG 37KT 3437 9622

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

WR

The radar

The Norman radar (KTLX), 136 km away, was scanning. The volume nearest the first event began at 06:08 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Coal

When
March 7, 12:08 AM CST
Where
Coal County, 3.86 mi SW of Lehigh
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.434, -96.272

Hail, Comanche

When
March 7, 4:23 PM CST
Where
Comanche County, 5.45 mi NNE of Meers
Measured
1 in hail
Reported by
Public
Coordinates
34.853, -98.544

MPing report.

Hail, Jackson

When
March 7, 6:10 PM CST
Where
Jackson County, 0.26 mi W of Blair
Measured
0.75 in hail
Reported by
Public
Coordinates
34.781, -99.335

MPing report. Based on radar evidence, hailfall likely occurred prior (1800-1805 LST) to report time.

Hail, Washita

When
March 7, 6:17 PM CST
Where
Washita County, 4.56 mi SSE of Colony
Measured
0.75 in hail
Reported by
Public
Coordinates
35.291, -98.644

MPing report.

Hail, Kiowa

When
March 7, 6:19 PM CST
Where
Kiowa County, Lone Wolf
Measured
2 in hail
Reported by
Public
Coordinates
34.990, -99.250

A few hailstones may have been larger.

Hail, Greer

When
March 7, 6:24 PM CST
Where
Greer County, 0.87 mi SW of Mangum
Measured
1.25 in hail
Reported by
Public
Coordinates
34.872, -99.512

MPing report.

Hail, Kay

When
March 7, 7:56 PM CST
Where
Kay County, 0.91 mi NE of Kaw City
Measured
0.75 in hail
Reported by
Public
Coordinates
36.767, -96.847

MPing report. Based on radar evidence, hailfall likely occurred prior (1940-1950 LST) to report time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160525, 1160527, 1160536, 1160537, 1160587, 1160589, 1160521.